New Jersey, 2025

Damaging Winds in New Jersey, July 3, 2025

July 3, 2025 · NWS PHI · 37 events in 6 counties and zones

A cold front slowly sagged southward, moving into a very moist and unstable environment. This resulted in scattered showers and thunderstorms developing in portions of northern New Jersey, with some severe thunderstorms producing damaging wind gusts and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A cold front slowly sagged southward, moving into a very moist and unstable environment. This resulted in scattered showers and thunderstorms developing in portions of northern New Jersey, with some severe thunderstorms producing damaging wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 3, 12:53 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 3, 12:53 PM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
153 PM EDT Thu Jul 3 2025

.SYNOPSIS...
A reinforcing cold front will drop through the region late today
and into tonight. Dry high pressure will build into the region
on Friday and remain in control through the weekend, providing
seasonable temperatures and tranquil weather conditions. Warmer,
more humid, and unsettled conditions will return early next
week.

&&

.NEAR TERM /THROUGH FRIDAY/...
A Severe Thunderstorm Watch has been issued for parts of
northern New Jersey and eastern Pennsylvania until 10pm.

Showers and thunderstorms are developing this afternoon and will
continue into this evening as a cold front sinks southward. Overall,
the best forcing will reside north and east of our immediate
forecast area up into the Hudson Valley and New England, however a
corridor of MLCAPE up to 2000 J/kg and 0-6 km shear around 40 kt
will be available. This setup will support the potential for severe
thunderstorms. There is a Slight risk (Level 2/5) for severe
weather for areas north and east of Philadelphia with areas
south and west in a Marginal (1/5) risk. The primary threat is
damaging wind gusts with large hail also possible. General
timing looks to continue to be from 2pm-10pm. Highs today will
be in the low 80s to low 90s.

For tonight, any remaining storms will weaken quickly after
sunset with the loss of diurnal heating. The front will make its
way off the coast, giving way to a mostly clear sky. Lows
should fall into the 50s and 60s.

For Independence Day, a rather pleasant and dry day is
expected. A high pressure system builds into the region and will
keep the day dry and sunny. The post frontal regime after
today's cold front will translate to temperatures mainly in the
low to mid 80s and comfortable humidity values with dew points
in the 50s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Dry and seasonable weather conditions expected for the rest of
the holiday weekend.

High pressure overhead Friday night will result in clear skies
and calm winds, a great setup for strong radiational cooling
night. As a result, we will likely see the coolest and most
comfortable summer night in quite some time, with lows in the
mid 50s to mid 60s and a dry airmass in place.

The broad ridging will dominate the region over the weekend,
which will keep convection suppressed and temperatures near
normal, though temperatures will start trending upward a couple
degrees each day. Saturday will be another very pleasant day,
similar to Friday as the surface high slides overhead. High
temperatures remaining in the mid to upper 80s under sunny skies
and dewpoints mixing out nicely once again to provide us with
some low humidity. By Sunday, high pressure will be located
offshore, resulting in some return flow and thus a more sensible
increase in temperatures and humidity levels compared to the
previous days. Highs Sunday in the upper 80s to low 90s. Lows in
the 60s to near 70 degrees both nights.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Return flow will continue into the first half of next week as
upper ridging shifts out to sea and some troughing develops near
the Great Lakes. This will result in more unsettled conditions
developing again, with mostly diurnally driven chances for
showers and thunderstorms. Any severe threats remain to be seen.
The greatest chances for showers and storms currently looks to
be Tuesday and Wednesday. Expect temperatures to start trending
slightly above normal early next week as well, though they
should moderate some toward the middle of the week. Highs in the
mid 80s to low 90s and lows in the mid 60s to mid 70s, along
with increasing humidity.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...VFR. Isolated to scattered showers and thunderstorms in
the afternoon; primarily around or after 19Z for KABE/KRDG, and
after 20Z for KTTN/KPNE/KPHL so have included VCTS at these
terminals. Remainder of terminals, confidence is quite low so
left out of TAFs for now. West-northwest winds around 10 kts
with a few gusts in excess of 15 kts possible. Moderate
confidence.

Tonight...VFR. Residual showers and thunderstorms wane by 01-03Z.
Northwest winds around 5 kt or less. High confidence.

Friday..VFR with a northwest wind around 5 knots. High
confidence.

Outlook...

Friday night through Sunday...VFR. No significant weather.

Monday and Tuesday...Prevailing VFR. Isolated thunderstorms
possible.

&&

.MARINE...
No marine headlines are in effect through tonight. West winds
around 5-10 kt this morning will become south-southwest around
10-15 kt this afternoon. For tonight, winds will veer from
southwest to north around 10-15 kt with the passing of a cold
front. Seas of 2-3 feet. Outside of an isolated thunderstorm
this afternoon, fair weather is expected.

Friday night...Sub-SCA conditions expected.

Outlook...

Friday night through Monday...No marine hazards expected.

Rip Currents...

For today, south-southwest winds around 10 mph with breaking
wave heights of 1-3 feet. A SSE swell of 2 feet and a 6-8 second
period persists. As a result, have maintained a LOW risk for
dangerous rip currents for all beaches.

For Independence Day, north winds around 10 mph in the morning
will become east-southeast around 5-10 mph in the afternoon.
Breaking wave heights of 1-2 feet with a SSE swell of 2 feet and
a 6-8 second period. As a result, have opted to go with a LOW
risk for dangerous rip currents for all beaches.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

SYNOPSIS...MJL/Staarmann
NEAR TERM...DeSilva/Guzzo
SHORT TERM...MJL/Staarmann
LONG TERM...MJL/Staarmann
AVIATION...Guzzo/MJL
MARINE...Guzzo/MJL
Hazardous weather outlook, Jul 3, 11:10 AM EST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
1210 PM EDT Thu Jul 3 2025

MDZ012-015-019-020-041615-
Kent MD-Queen Annes-Talbot-Caroline-
1210 PM EDT Thu Jul 3 2025

This Hazardous Weather Outlook is for northeast Maryland.

.DAY ONE...This afternoon and tonight.

There is a Marginal risk for isolated severe thunderstorms this
afternoon and evening with the primary risk being damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NG

In the hours before

Local storm report, Jul 3, 2:29 PM EST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
329 PM EDT Thu Jul 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     Hail             Kutztown                40.52N 75.78W
07/03/2025  M0.25 Inch       Berks              PA   Public

            Pea-sized hail in Kutztown, time given in
            report.

&&

Hoeflich

The radar

The Philadelphia radar (KDIX), 136 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

37 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sussex

When
July 3, 2:43 PM EST
Where
Sussex County, 1.71 mi WNW of Myrtle Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.130, -74.830

Trees and wires down near Halsey Road. Fire reported. Time estimated from radar.

Thunderstorm Wind, Sussex

When
July 3, 2:52 PM EST
Where
Sussex County, 1.73 mi SE of Swartswood
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.060, -74.810

Power lines and power poles downed and on fire near Hillcrest Road. Time estimated from radar.

Thunderstorm Wind, Sussex

When
July 3, 2:55 PM EST
Where
Sussex County, 0.52 mi E of Baleville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
41.100, -74.760

Several trees and wires down around Hampton Township. Time estimated from radar.

Thunderstorm Wind, Sussex

When
July 3, 2:57 PM EST
Where
Sussex County, 0.69 mi S of Middleville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.040, -74.880

Trees and wires down within Stillwater. Time estimated from radar.

Thunderstorm Wind, Sussex

When
July 3, 2:58 PM EST
Where
Sussex County, 1.25 mi ENE of Newton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
41.060, -74.750

Several trees and wires down around Newton. Time estimated from radar.

Thunderstorm Wind, Sussex

When
July 3, 3:00 PM EST
Where
Sussex County, 1.71 mi WSW of Sparta Jct
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.060, -74.700

Trees down on wires by mile marker 4 on Route 623. Time estimated from radar.

Thunderstorm Wind, Sussex

When
July 3, 3:00 PM EST
Where
Sussex County, 1.71 mi ESE of Frankford Plain
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.140, -74.690

Pictures of trees down along CR 52 at the top of Cummins Hill. Time estimated from radar.

Thunderstorm Wind, Sussex

When
July 3, 3:00 PM EST
Where
Sussex County, 1.71 mi ESE of Frankford Plain
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.140, -74.690

Pictures of trees down along CR 52 at the top of Cummins Hill. Time estimated from radar.

Thunderstorm Wind, Sussex

When
July 3, 3:12 PM EST
Where
Sussex County, 0.69 mi N of Andover Jct
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.010, -74.750

Downed Tree on US 206 Northbound and South of Goodale Rd.

Thunderstorm Wind, Sussex

When
July 3, 3:13 PM EST
Where
Sussex County, 1.48 mi SSW of South Ogdensburg
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.050, -74.630

Trees and wires down in Sparta, NJ. Time estimated from radar.

Thunderstorm Wind, Warren

When
July 3, 4:15 PM EST
Where
Warren County, 0.87 mi SW of Washington
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.760, -74.980

Trained spotter sent in report of 62 MPH gust recorded on a personal weather station.

Thunderstorm Wind, Hunterdon

When
July 3, 4:32 PM EST
Where
Hunterdon County, 0.87 mi NW of Woodglen
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.730, -74.890

Trees and wires down. Time estimated from radar.

Thunderstorm Wind, Warren

When
July 3, 4:35 PM EST
Where
Warren County, 0.52 mi W of Phillipsburg
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.700, -75.190

Trees down across Phillipsburg. Time estimated from radar.

Thunderstorm Wind, Hunterdon

When
July 3, 4:37 PM EST
Where
Hunterdon County, 1.25 mi WSW of Fairmount
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.720, -74.790

Trees and wires down. Time estimated from radar.

Thunderstorm Wind, Somerset

When
July 3, 4:44 PM EST
Where
Somerset County, 0.87 mi SW of Mine Brook
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.670, -74.610

Trees down along I-287 with lane restrictions reported. Time estimated from radar.

Thunderstorm Wind, Somerset

When
July 3, 4:47 PM EST
Where
Somerset County, 1.05 mi W of Green Knoll
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.620, -74.640

Trees down across the roadway along Madison Avenue. Time estimated from radar.

Thunderstorm Wind, Somerset

When
July 3, 4:54 PM EST
Where
Somerset County, 1.38 mi S of Basking Ridge Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.660, -74.530

Trees and wires down along King George Road. Time estimated from radar.

Thunderstorm Wind, Somerset

When
July 3, 4:54 PM EST
Where
Somerset County, Bound Brook
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.570, -74.530

Wires down and on fire on Watchung Road. Time estimated from radar.

Thunderstorm Wind, Somerset

When
July 3, 4:55 PM EST
Where
Somerset County, 1.38 mi S of Liberty Corner
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.650, -74.580

Downed Tree on I-78 Westbound At West of Exit 33 - CR 525/Liberty Corner Rd/Martinsville. Time given in report.

Thunderstorm Wind, Somerset

When
July 3, 5:00 PM EST
Where
Somerset County, 2.1 mi E of Green Brook
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.620, -74.430

Trees down all over North Plainfield. Time estimated from radar.

Thunderstorm Wind, Somerset

When
July 3, 5:01 PM EST
Where
Somerset County, 1.48 mi SSW of Green Brook
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.600, -74.480

Several trees and wires down along Andrew Street and Park Avenue in Green Brook Township. Time estimated from radar.

Thunderstorm Wind, Somerset

When
July 3, 5:03 PM EST
Where
Somerset County, 1.38 mi S of Green Brook
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.600, -74.470

Green Brook Road completely blocked with trees down. Time estimated from radar.

Thunderstorm Wind, Somerset

When
July 3, 5:03 PM EST
Where
Somerset County, 1.57 mi E of Green Brook
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.620, -74.440

A large tree and electrical wires fell on top of a vehicle with an occupant inside that had pulled over on Greenbrook Road due to the storm. Time estimated by radar.

Thunderstorm Wind, Middlesex

When
July 3, 5:05 PM EST
Where
Middlesex County, 1.48 mi NNE of Middlesex
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.590, -74.460

Pictures shared on social media showed significant tree damage. Time estimated from radar.

Thunderstorm Wind, Middlesex

When
July 3, 5:07 PM EST
Where
Middlesex County, 0.52 mi W of Potter
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.600, -74.380

Multiple trees down across North Edison. Time estimated from radar.

Thunderstorm Wind, Middlesex

When
July 3, 5:08 PM EST
Where
Middlesex County, South Plainfield
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.580, -74.420

Several large tree limbs down blocking roads around South Plainfield. Time estimated from radar.

Thunderstorm Wind, Middlesex

When
July 3, 5:10 PM EST
Where
Middlesex County, 0.52 mi W of Potter
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.600, -74.380

Large tree and some wires down on a vehicle with occupants trapped inside. Time estimated from radar.

Thunderstorm Wind, Middlesex

When
July 3, 5:10 PM EST
Where
Middlesex County, 0.87 mi NW of Keasbey
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.540, -74.360

Multiple trees and power lines down. Time estimated from radar.

Thunderstorm Wind, Middlesex

When
July 3, 5:13 PM EST
Where
Middlesex County, 0.87 mi SW of Oak Tree
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.570, -74.390

Trees and wires down along Park Avenue east of South Plainfield. Time estimated from radar.

Thunderstorm Wind, Middlesex

When
July 3, 5:13 PM EST
Where
Middlesex County, 0.69 mi S of Potter
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.590, -74.370

Trees and wires down along Tingley Lane. Time estimated from radar.

Thunderstorm Wind, Middlesex

When
July 3, 5:13 PM EST
Where
Middlesex County, 0.52 mi W of Potter
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.600, -74.380

Large tree down on wires on Annette Drive. Time estimated from radar.

Thunderstorm Wind, Middlesex

When
July 3, 5:15 PM EST
Where
Middlesex County, 1.48 mi NNW of Iselin
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.600, -74.330

Measured by a private weather station. Time given in report.

Thunderstorm Wind, Middlesex

When
July 3, 5:17 PM EST
Where
Middlesex County, 0.69 mi N of Colonia
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.590, -74.300

Delayed report. Trees down and down power lines on Route 27. Time estimated from radar.

Thunderstorm Wind, Middlesex

When
July 3, 5:20 PM EST
Where
Middlesex County, 1.05 mi E of Colonia
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.580, -74.280

Trees and wires down near Park Avenue in Avenel. Time estimated from radar.

Thunderstorm Wind, Monmouth

When
July 3, 6:00 PM EST
Where
Monmouth County, 1.26 mi ENE of Keyport
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.440, -74.200

Gust measured by a mesonet station in Keyport. Time given in report.

Thunderstorm Wind, Hunterdon

When
July 3, 6:10 PM EST
Where
Hunterdon County, 1.26 mi WSW of Sergeantsville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.440, -74.950

Trees and wires down around Delaware Township. Time estimated from radar.

Thunderstorm Wind, Hunterdon

When
July 3, 6:16 PM EST
Where
Hunterdon County, 1.26 mi WSW of Sergeantsville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.440, -74.950

Trees and wires down. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2025Every state in 2025This day in weather historyWarnings in New Jersey, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1284807, 1284808, 1284809, 1284810, 1284811, 1284812, 1284813, 1284814, 1284815, 1284816, 1284817, 1284818, 1284819, 1284820, 1284821, 1284822, 1284823, 1284824, 1284825, 1284826, 1284827, 1284828, 1284829, 1284831, 1284832, 1284833, 1284834, 1284835, 1284836, 1284837, 1284838, 1284839, 1284840, 1284841, 1284842, 1284843, 1284844.